• question-icon

    Suggest treatment for side effects of Depakote

default
Posted on Sat, 4 Jun 2016 in Medicines and Side Effects
Question: Was started on Depakote 750mg/day about 2 months ago for migraines. LOVE it. Having much fewer headaches. Really hope I don't have to quit it. Problem: I have started loosing my hair & gained about 4lb. My doctor recommended zinc and selenium for the hair loss. Anything else I can do for hair loss? Is the loss permanent? What about for the weight gain?
doctor
Answered by Dr. Ishu Bishnoi 1 hour later
Brief Answer:
Depakote side effect-hair loss, weight gain treatment

Detailed Answer:
Hi XXXX, thanks for asking from HCM.


I can understand your concern. Depakote (Divalproex sodium) side effects include

: Hair loss
: Weight gain
You are having both effects. Management includes confirmation and then treatment

Confirmation means these two side effects can also occur with hypothyroidism, steroid intake or deficiency of vitamin/minerals. You can consult doctor for it. He will evaluate you and advise thyroid function test, few blood investigations to rule out above disease. If he finds any of disease, it might be a possibility that Depakote along with suspected disease, both are causing hair loss and weight gain.

If no above cause, then Depakote should be suspected as the cause. It is managed by

: You can consult doctor regarding change of drug if possible. As you do not want to discontinue it, another method is gradually tapering its dose till benefits are obtained.
: Hair loss due to Depakote are reversible and non-scarring. As soon as drug is reduced in dose/stopped, your hair will regrow.
: You can take magnesium supplement along with zinc and selenium for hair
: You can also take folic acid therapy after proper prescription
:You can use hair growth oil like Minoxidil after proper prescription. Effect is temporary.
: Still no relief, either discontinue or use hair wig to cover

For weight gain, you can
: either change drug after discussing with doctor or reduce dose similar to above
: Avoid junk food/fatty food
: Drink green tea/green coffee 2-3 times daily
: Do exercise/Yoga 6 days/week
: Eat light food in dinner, 2 hours before sleep
: You can consult dietician for best diet for you.
: Do not do dieting as it will lead to more hair loss

Hope it will help you. Still no relief, consult doctor.
Thanks. Take care
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Ishu Bishnoi 24 hours later
I take synthroid and just had thyroid checked so don't think it's that.
What other medication that works like Depakote but won't have this side effect is there that I can try? My doctor just upped my dosage (I was wrong in initial question - I've been on 500mg & now he wants me to go up to 750mg) and I've just noticed the thinning hair since my appointment last week (haven't upped dose yet). I've tried beta blockers, Prodrin (worked but had angina), Tylenol migraine will work if I catch it very early on. I know there are others that I've tried, but can't think of them right now.
doctor
Answered by Dr. Ishu Bishnoi 14 minutes later
Brief Answer:
Preventive therapy and Replacement of Depakote

Detailed Answer:
Hi XXXX, thanks for asking.

Now it is clear that your weight gain and hair loss are because of Depakote side effects. As your doctor had increased its dose, it will cause more side effects. I will brief you about preventive therapy of migraine for which Depakote is used in your case.

Preventive therapy means delaying attack episodes. It can be both medication and other non medical management

Medication other than Depakote/beta blockers/Prodrin/Tylenol which you can use after consulting your doctor
: Verapamil (Calcium channel blocker lowers BP)
: Amitriptyline or Nortriptyline (antidepressants)
: Topiramate or Gabapentine (anti epileptics)
: Cyproheptadine
: Botox injection therapy

Non medical management
: Avoid food which can induce migraine attack like Cheese/chocolate
: Avoid emotional up-down/mental stress. Keep yourself calm. You can do Yoga/meditation to control your nerves
: Biofeedback therapy
: Avoid sudden change in temperature/bright light. Try to observe the season in which you are having more attacks. Try to change location during that season to avoid its effect

Do not change drug on your own. Consult it with your doctor. Let him taper Depakote and start another drug to avoid migraine attack and withdrawal effects.

Thanks. take care
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Ishu Bishnoi

Neurologist, Surgical

Practicing since :2007

Answered : 830 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Divalproex

doctor1 MD

I ve been having insomnia and consequest migraine headaches for the past 8 years. The very first neurologist i met had prescribed me an MRI which...

doctor1 MD

Sir, I am a Chartered Accountant from M.P. My wife Shraddha is patient of Bipolar Disorder. • 28 year old female • Known case of Bipolar disorder...

doctor1 MD

Hello Dr. Grief. I am a 50 year old female being treated for bipolar 2 and am taking seroquel 75mg and divalproex sodium 750 for some time. I don t...

doctor1 MD

I am currently on 400mg zeptol CR along with other anticonvulsants divalproex and lobazam . Due to adverse side effects of carbamezapine, doc has...

doctor1 MD

divalproex dr 500mg for a 90 yrs man?

doctor1 MD

I am currently taking 80 mg Latuda, 500 mg divalproex and 10 mg zolpidem . I have been diagnosed as bipolar. For several weeks I have been very...

doctor1 MD

Saturday morning upon waking my husband had sharp electric shock like pains under his left breast. It was quite constant for about 5 minutes. He is...

Get personalised answers from verified doctor in minutes across 80+ specialties

140 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ishu Bishnoi
  • Q - What causes feeling of fluid rushing from throat to base of spine?

  • Q - Suggest remedies for migraine headache for a thyroid patient

  • Q - What do my MRI scan test report indicate?

  • Q - What causes lower back pain while on bladder control product?

  • Q - Is there a nerve in back that would cause numbness in foot?

  • Q - What causes sharp pain in back of head and neck?

  • Q - Suggest treatment for migraine

  • Q - Suggest treatment for side effects of Depakote

  • Q - Does intake of Dart help in treating headache?

  • Q - What causes tingling and pain in hands and feet?

backtotop2